Nebraska, 2010Damaging Wind in Nebraska, August 30, 2010
August 30, 2010 · NWS GLD · 1 event in 1 county or zone
Thunderstorms developed during the afternoon and moved northeast across Red Willow county. One storm produced a microburst in McCook resulting in roof, vehicle and building damage in town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon and moved northeast across Red Willow county. One storm produced a microburst in McCook resulting in roof, vehicle and building damage in town. The automated station at the airport reported a 59 mph wind gust, but winds in town are estimated to have been near 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 30, 1:03 PM CST, 59 minutes earlier.
Area forecast discussion, Aug 30, 1:03 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT MON AUG 30 2010
.DISCUSSION...
137 AM MDT MON AUG 30 2010
THE MID/UPPER FLOW REMAINS AMPLIFIED ACROSS THE CONUS WITH A RIDGE
OVER THE CENTRAL APPALACHIANS AND A TROUGH OVER MUCH OF THE WESTERN
CONUS. THE CENTRAL HIGH PLAINS AREA REMAINS ENTRENCHED BETWEEN THESE
TWO PRIMARY LARGE-SCALE FEATURES WITH SOUTHWEST MID/UPPER FLOW
PREVAILING.
WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG AND
EAST OF A SFC TROUGH AXIS EXPECTED TO LIE ACROSS EASTERN COLORADO
LATE THIS AFTERNOON. A SUBTLE LOWERING IN THICKNESS/HEIGHTS IS
PROGGED WHILE THE PRIMARY AREA OF H5 HEIGHT FALLS IS EXPECTED TO
REMAIN NORTH IMPACTING MUCH OF THE NORTHERN PLAINS STATES. HIGHER
PROBABILITIES FOR DEEP MOIST CONVECTION SHOULD REMAIN NORTH AND AND
EAST OF THE AREA TONIGHT BASED ON LLJ PROGS.
AS A SHORTWAVE TROUGH LIFTS INTO CANADA ON TUE, A STATIONARY FRONT
IS PROGGED TO LIE IN THE VICINITY OF HIGHWAY 36. LOWERED HIGH
TEMPERATURES NORTH OF THIS LOCATION WHILE VALUES ARE STILL EXPECTED
TO CLIMB WELL INTO THE 90S FURTHER SOUTH. RAISED POPS TUE NIGHT
ALONG NORTH OF THE FRONTAL ZONE WITH INCREASING H7 WAA/310K
ISENTROPIC UPGLIDE. POINT SOUNDINGS SUGGEST ELEVATED PARCELS ARE
WEAKLY CAPPED WHILE A HEALTHY LLJ NOSES INTO THE REGION.
MAINTAINED LOW POPS EARLY WED IN SEASONABLE POST-FRONTAL REGIME,
HOWEVER THE AREA BECOMES UNDER THE INFLUENCE OF INCREASING FORCING
FOR SUBSIDENCE AS WE MOVE THROUGH THE DAY AND PULLED AFTERNOON AND
EVENING POPS.
DAYS 4 THROUGH 7...NO CHANGES.
&&
.AVIATION...
1111 AM MDT MON AUG 30 2010
BREEZY SOUTH WINDS AND VFR CONDITIONS WILL BE COMMON THROUGH THE
TAF PERIOD. ISOLATED SPRINKLES AND LIGHT RAIN SHOWERS ARE POSSIBLE
BETWEEN 18Z-20Z AT BOTH KMCK AND KGLD WITH SCATTERED THUNDERSTORMS
DEVELOPING AND INCREASING IN COVERAGE MORE SO AT KMCK THAN KGLD
AHEAD OF A SURFACE TROUGH AND UPPER SHORT WAVE LIFTING EAST OF THE
ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS BETWEEN 20Z-24Z AS THE
ATMOSPHERE BECOMES INCREASING LY UNSTABLE WITH WARMING TEMPERATURES
THIS AFTERNOON. THUNDERSTORM COVERAGE IS EXPECTED TO DIMINISH
AFTER 00Z WITH SKIES BECOMING CLEAR AFTER 08Z AT BOTH LOCATIONS.
LOCKHART
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 30, 10:47 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT MON AUG 30 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT MON AUG 30 2010 /1147 AM CDT MON AUG 30 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SOUTHERLY WINDS OF 25 TO 30 MPH WILL CONTINUE ACROSS MUCH OF THE
CENTRAL HIGH PLAINS REGION FOR THE REMAINDER OF TODAY AHEAD OF A
SURFACE TROUGH OF LOWER PRESSURE. ISOLATED THUNDERSTORMS EXTENDING
FROM TRIBUNE KANSAS TO IMPERIAL NEBRASKA ARE POSSIBLE EARLY THIS
AFTERNOON. THUNDERSTORMS WILL BECOME SCATTERED LATE THIS AFTERNOON
THROUGH THE EARLY EVENING AS A COLD FRONT APPROACHES AND THE
FAVORED AREA OF MOISTURE AND INSTABILITY MOVES EAST ACROSS THE
CENTRAL HIGH PLAINS REGION INTO NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE MAINLY ACROSS NORTH CENTRAL KANSAS AND
SOUTH CENTRAL NEBRASKA LATE THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL INCREASE ALONG AND NORTH OF A
STATIONARY FRONT LATE TUESDAY. SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
Thunderstorm Wind, Red Willow
- When
- August 30, 2:02 PM CST
- Where
- Red Willow County, 2.07 mi N of (Mck)mc Cook Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $41,000
- Reported by
- Newspaper
- Coordinates
- 40.230, -100.580
An apparent microburst in McCook resulted in a small area of damage. A 6000 square foot section of roof was torn from the local lumberyard and the sheet metal wrapped around and damaged several vehicles causing severe body and tire damage. A light pole was downed and a nearby car dealership sustained damage. A peak wind gust of 59 mph occurred at the airport as measured by ASOS, but damage in town occurred from an estimated 80 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 30, 2010$865,000 · 1 in hail · 13 events
- Tornado and Hail in Wyoming, August 30, 2010$175,000 · EF1 · 7 events
- Lightning Strike in Arkansas, August 30, 2010$100,000 · 1 event
- Flash Flood and Hail in South Dakota, August 30 to 31, 2010$31,000 · 1 in hail · 17 events
- Tropical Storm and Strong Wind in U.S. Virgin Islands, August 30, 2010$30,000 · 6 events
- Damaging Winds in South Dakota, August 30, 20101 injured · 61 kt wind · 13 events
- Flash Flooding and Debris Flow in Puerto Rico, August 30 to 31, 201016 events
- Flash Flood in Louisiana, August 30, 2010$20,000 · 1 event
- Damaging Winds in Nebraska, August 30, 201061 kt wind · 3 events
- Hail in North Dakota, August 30, 20101.75 in hail · 2 events
- Hail in North Dakota, August 30, 20101 in hail · 2 events
- Damaging Winds in Nebraska, August 30, 201060 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252302.